Alert archive / Kansas / Red Flag Warnings in 2018

Red Flag Warning 15, NWS Dodge City, KS

March 15, 201821 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Mar 15, 2018, 7:58 PM CDT for 21 counties in Kansas. It took effect at Mar 16, 2018, 12:00 PM CDT. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 15, 2018, 7:58 PM CDT (00:58 UTC)
In effect from
Mar 16, 2018, 12:00 PM CDT
Expired
Mar 16, 2018, 8:00 PM CDT
In force
8 hr
Issued by
NWS Dodge City, KS
All 21 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Meade County, KS, Morton County, KS, Pawnee County, KS, Pratt County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 30 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 16, 1:42 PM CDTNON-TSTM WND GST 614 Nw Pierceville, KSREPORTED AT GARDEN CITY REGIONAL AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3536 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

549 
WWUS83 KDDC 160058
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
758 PM CDT Thu Mar 15 2018

...Critical Fire Weather Conditions Will Return on Friday...

KSZ061>066-074>081-084>090-161000-
/O.EXP.KDDC.FW.W.0014.000000T0000Z-180316T0100Z/
/O.UPG.KDDC.FW.A.0011.180316T1700Z-180317T0100Z/
/O.NEW.KDDC.FW.W.0015.180316T1700Z-180317T0100Z/
Hamilton-Kearny-Finney-Hodgeman-Pawnee-Stafford-Stanton-Grant-
Haskell-Gray-Ford-Edwards-Kiowa-Pratt-Morton-Stevens-Seward-Meade-
Clark-Comanche-Barber-
758 PM CDT Thu Mar 15 2018 /658 PM MDT Thu Mar 15 2018/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 8 PM
CDT /7 PM MDT/ FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 061...062...063...064...065...066...074...075...
076...077...078...079...080...081...084...085...086...087...088...
089 AND 090...
...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
061... 
062...063...064...065...066...074...075...076...077...078...079...
080...081...084...085...086...087...088...089 AND 090...

The National Weather Service in Dodge City has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect 
from noon CDT /11 AM MDT/ to 8 PM CDT /7 PM MDT/ Friday. The Fire 
Weather Watch is no longer in effect.

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... 
  Fire Weather Zone 062 Kearny...Fire Weather Zone 063 Finney... 
  Fire Weather Zone 064 Hodgeman...Fire Weather Zone 065 
  Pawnee... Fire Weather Zone 066 Stafford...Fire Weather Zone 
  074 Stanton... Fire Weather Zone 075 Grant...Fire Weather Zone 
  076 Haskell... Fire Weather Zone 077 Gray...Fire Weather Zone 
  078 Ford...Fire Weather Zone 079 Edwards...Fire Weather Zone 
  080 Kiowa...Fire Weather Zone 081 Pratt...Fire Weather Zone 
  084 Morton...Fire Weather Zone 085 Stevens...Fire Weather Zone 
  086 Seward...Fire Weather Zone 087 Meade...Fire Weather Zone 
  088 Clark...Fire Weather Zone 089 Comanche and Fire Weather 
  Zone 090 Barber.

* Winds...West 30 to 40 mph with gusts up to 55 mph on Friday.

* Relative Humidity...As low as 12 percent.

* Temperatures...Around 60.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ043>046-161000-
/O.EXP.KDDC.FW.W.0014.000000T0000Z-180316T0100Z/
/O.CON.KDDC.FW.A.0011.180316T1700Z-180317T0100Z/
Scott-Lane-Ness-Rush-
758 PM CDT Thu Mar 15 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR 
FIRE WEATHER ZONES 043...044...045 AND 046... 
...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 043...044...045 
AND 046...

* Affected Area...In Kansas...Fire Weather Zone 043 Scott...Fire 
  Weather Zone 044 Lane...Fire Weather Zone 045 Ness and Fire 
  Weather Zone 046 Rush.

* Winds...Southwest 30 to 40 mph with gusts up to 60 mph on Friday.

* Relative Humidity...As low as 13 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

KSZ030-031-160200-
/O.EXP.KDDC.FW.W.0014.000000T0000Z-180316T0100Z/
Trego-Ellis-
758 PM CDT Thu Mar 15 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 030 AND 031...

Relative humidity levels are rising above critical levels this
evening.

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
3 follow-up statements
694 
WWUS83 KDDC 160904
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
404 AM CDT Fri Mar 16 2018

...Critical Fire Weather Conditions This Afternoon...

KSZ063>066-079-161015-
/O.CAN.KDDC.FW.W.0015.180316T1700Z-180317T0100Z/
Finney-Hodgeman-Pawnee-Stafford-Edwards-
404 AM CDT Fri Mar 16 2018

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 061...062...063...064...065...
066...074...075...076...077...078...079...080...081...084...085...
086...087...088...089 AND 090...

The National Weather Service in Dodge City has cancelled the Red
Flag Warning.

Critical fire weather conditions are no longer expected due to
increased relative humidity today, however high winds are still
forecast across this region.

$$

KSZ043>046-161015-
/O.CAN.KDDC.FW.A.0011.180316T1700Z-180317T0100Z/
Scott-Lane-Ness-Rush-
404 AM CDT Fri Mar 16 2018

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 043...044...045 AND 046...

The National Weather Service in Dodge City has cancelled the Fire
Weather Watch.

Critical fire weather conditions are no longer expected due to
increased relative humidity today, however high winds are still
forecast across this region.

$$

KSZ061-062-074>078-080-081-084>090-161715-
/O.CON.KDDC.FW.W.0015.180316T1700Z-180317T0100Z/
Hamilton-Kearny-Stanton-Grant-Haskell-Gray-Ford-Kiowa-Pratt-
Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
404 AM CDT Fri Mar 16 2018 /304 AM MDT Fri Mar 16 2018/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/
TODAY TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061...062...063...064...
065...066...074...075...076...077...078...079...080...081...084...
085...086...087...088...089 AND 090...

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... 
  Fire Weather Zone 062 Kearny...Fire Weather Zone 074 Stanton...
   Fire Weather Zone 075 Grant...Fire Weather Zone 076 Haskell...
   Fire Weather Zone 077 Gray...Fire Weather Zone 078 Ford...
  Fire Weather Zone 080 Kiowa...Fire Weather Zone 081 Pratt...
  Fire Weather Zone 084 Morton...Fire Weather Zone 085 Stevens...
  Fire Weather Zone 086 Seward...Fire Weather Zone 087 Meade...
  Fire Weather Zone 088 Clark...Fire Weather Zone 089 Comanche 
  and Fire Weather Zone 090 Barber.

* Winds...Northwest 35 to 45 mph with gusts up to 60 mph.

* Relative Humidity...As low as 15 percent.

* Temperatures...In the lower 60s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
698 
WWUS83 KDDC 161900
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
200 PM CDT Fri Mar 16 2018

...Critical Fire Weather Conditions This Afternoon...

KSZ061-062-074>078-080-081-084>090-170100-
/O.CON.KDDC.FW.W.0015.000000T0000Z-180317T0100Z/
Hamilton-Kearny-Stanton-Grant-Haskell-Gray-Ford-Kiowa-Pratt-
Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
200 PM CDT Fri Mar 16 2018 /100 PM MDT Fri Mar 16 2018/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 061...062...074...075...076...077...078...080...081...084...
085...086...087...088...089 AND 090...

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... 
  Fire Weather Zone 062 Kearny...Fire Weather Zone 074 Stanton...
   Fire Weather Zone 075 Grant...Fire Weather Zone 076 Haskell...
   Fire Weather Zone 077 Gray...Fire Weather Zone 078 Ford...
  Fire Weather Zone 080 Kiowa...Fire Weather Zone 081 Pratt...
  Fire Weather Zone 084 Morton...Fire Weather Zone 085 Stevens...
  Fire Weather Zone 086 Seward...Fire Weather Zone 087 Meade...
  Fire Weather Zone 088 Clark...Fire Weather Zone 089 Comanche 
  and Fire Weather Zone 090 Barber.

* Winds...Northwest 30 to 40 mph with gusts up to 60 mph.

* Relative Humidity...As low as 16 percent.

* Temperatures...In the mid 60s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
014 
WWUS83 KDDC 170115
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
815 PM CDT Fri Mar 16 2018

...Critical Fire Danger Conditions Have Ended...

KSZ061-062-074>078-080-081-084>090-170215-
/O.EXP.KDDC.FW.W.0015.000000T0000Z-180317T0100Z/
Hamilton-Kearny-Stanton-Grant-Haskell-Gray-Ford-Kiowa-Pratt-
Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
815 PM CDT Fri Mar 16 2018 /715 PM MDT Fri Mar 16 2018/

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 
061...062...074...075...076...077...078... 
080...081...084...085...086...087...088...089 AND 090...

Critical fire weather conditions have ended. Therefore, the Red
Flag Warning has been allowed to expire.

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Mar 15, 6:31 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Mar 15, 6:31 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
631 PM CDT Thu Mar 15 2018

...Updated aviation discussion...

.SHORT TERM...(This evening through Friday)
Issued at 247 PM CDT Thu Mar 15 2018

Satellite water vapor imagery this afternoon shows an upper level
shortwave moving from the four corners region and into the Rockies
this afternoon. This system will quickly eject into the Central
Plains tonight. Ahead of this system is a surface low that is
deepening in eastern Colorado. As the aforementioned upper system
moves into the Central Plains, the surface low will move east and
into northwestern Kansas by morning, where it becomes vertically
stacked. This will create a few forecast challenges for the
short term:

1. Wind Today. The deepening low has strengthened the pressure
gradient across southwest Kansas. We've seen pretty consistent
southwest 20-25 mph wind with gusts to 35-40 this afternoon. Wind
will continue at this rate until nightfall when it will gradually
decrease due to the loss of daytime heating. However, with the
pressure gradient in tact, it will only drop to 15-25 mph by
morning, and will veer westerly as the low begins to move east.

2. Showers Tonight? Most areas will stay dry. However, increased
moisture and isentropic lift on the backside of the low will
spark some elevated showers in eastern Colorado. There has been a
signal in the models that these showers may move into Southwest
Kansas, with an area northwest of a Stanton to Trego county line
having the greatest chance of seeing moisture tonight.
Unfortunately, there isn't much accumulation expected if this
happens.

3. Friday will be very windy. As the low moves east across
northern Kansas, wind will become northwesterly, and the pressure
gradient will maintain its strength. Add in deep vertical mixing
with a 50-60 knot, 700mb jet (according to the ECMWF and GFS) by
1pm, and we could see 25-30 mph sustained, with gusts to 60 mph,
and locally higher. After office collaboration, put part of
southwest Kansas in a High Wind Warning. However, even if you
aren't in the warning area, you will still have very strong wind
on Friday. Lastly, blowing dust will be an issue due to the dry
ground.

4.Fire Weather Friday. Low relative humidity, especially in far
Southwest Kansas, and very strong wind puts us in Red Flag
conditions in some areas. Went ahead and upgraded the inherited
watch to a Red Flag Warning south of a Pawnee to Hamilton county
line. The remaining watch will continue for now as relative
humidities will remain higher due to cloud cover.

By the end of the day Friday, a cold front will move through. This
will still allow temperatures to reach into the mid 50s toward
Trego and Scott counties to the 70s by the Oklahoma border.

.LONG TERM...(Friday night through Thursday)
Issued at 247 PM CDT Thu Mar 15 2018

Most of the forecast was spent on the short term. Saturday will be
a pleasant day in the 60s between storm systems. Sunday the parent
storm system from the system on Thursday night finally pushes
through the Central Plains. Models are in good agreement on the
storm track. ...This looks to be the next chance for
precipitation for Southwest Kansas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 630 PM CDT Thu Mar 15 2018

Winds will diminish somewhat with the loss of daytime heating but should
still be gusty at times overnight at the terminals. LLWS will develop
fairly quickly this evening as a strong southerly jet develops after
dark. This will move into central and eastern Kansas by midnight but
strong southwesterly low level winds will develop farther west over
southwest Kansas as a storm system moves out of Colorado. There could
be a few showers around overnight but coverage doesn't appear great
enough to warrant mentioning in the TAFs. On Thursday, very strong
northwest winds sustained around 35 knots with gusts to 50-55 knots
are expected to develop by late morning and continue into the afternoon.

&&

.FIRE WEATHER...
Issued at 400 AM CDT Thu Mar 15 2018

A red flag warning will remain in effect today due to wind at
20-25 mph sustained, with gusts to 35-40 mph, and low relative
humidities.

Even windier conditions are forecast Friday. Low relative
humidity to 10-15 percent, especially in far Southwest Kansas,
and very strong wind puts us in Red Flag conditions in our
southern zones. Northwest wind at 25-30 mph sustained, with gusts
to 60 mph, and locally higher will be possible. Went ahead and
upgraded the inherited watch to a Red Flag Warning south of a
Pawnee to Hamilton county line. The remaining watch will continue
for now as relative humidities will remain higher. Blowing dust
will be a concern Friday with the strong wind and dry ground.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  47  66  30  65 /  10   0   0   0
GCK  41  62  28  65 /  20  20   0   0
EHA  40  70  32  67 /  10   0   0   0
LBL  41  71  31  66 /  10   0   0   0
HYS  48  58  28  61 /  10  10   0   0
P28  50  72  34  65 /  10   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for
KSZ030-031-043>046-061>066-074>081-084>090.

Fire Weather Watch from Friday afternoon through Friday evening
for KSZ043>046.

Red Flag Warning from noon CDT /11 AM MDT/ to 8 PM CDT /7 PM
MDT/ Friday for KSZ061>066-074>081-084>090.

High Wind Warning from noon CDT /11 AM MDT/ to 8 PM CDT /7 PM
MDT/ Friday for KSZ043-044-061>064-074>080.

&&

SHORT TERM...Reynolds
LONG TERM...Reynolds
AVIATION...Gerard
FIRE WEATHER...Reynolds
Hazardous weather outlook, Mar 15, 4:22 AM CDT, 15 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
422 AM CDT Thu Mar 15 2018

KSZ030-031-043>046-061>066-074>081-084>090-160930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
422 AM CDT Thu Mar 15 2018 /322 AM MDT Thu Mar 15 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Critical fire weather conditions are expected today on strong south
to southwest winds of 20 to 35 mph. A Red Flag Warning is in effect
for all of the southwest Kansas region.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------
Very strong northwest winds will develop Friday behind an intense,
compact storm system. Sustained winds in the 25 to 40 mph range
are likely with gusts in the 50 to 60 mph range. This will lead to
another day of critical or at least near-critical fire weather
conditions.

The next storm system late Sunday and Sunday Night may provide more
of western and southern Kansas with precipitation, including strong
thunderstorms across south central Kansas.

Days 2-7 Hazards
----------------
* Friday
  - Non thunderstorm wind: Elevated risk
  - Fire weather: Significant risk

* Saturday
  - Fire weather: Elevated risk

* Sunday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Snow: Limited risk
  - Fire weather: Significant risk

* Monday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Tuesday
  No hazards.

* Wednesday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Nearby

Red Flag Warnings in Kansas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.